Q. You have written about people having a hard time getting off antidepressants without awful side effects. I had a terrible time getting off Xanax, a highly addictive medication. A pill can be cut into only so many pieces. So the doctor told me I could have a local custom pharmacy make up “gummies” (like the kids’ candy). Each week or two, the pharmacy would put in a little less of the drug until it got down to a minute amount. It took weeks, but it helped lessen the side effects.
A. We have heard from many readers who have had great difficulty withdrawing from anti-anxiety agents such as Xanax (alprazolam). Symptoms may include nervousness, agitation, difficulty concentrating, headache and insomnia.
Getting off antidepressants like Effexor, Paxil and Zoloft also can be challenging. Having the doctor prescribe a gradually decreasing dose for the compounding pharmacist to include in gummy candy is an innovative solution to a thorny problem. Thanks for sharing this approach.
Q. My wife has a problem with noise in her right ear. The noise is so constant that it affects her ability to sleep. It started several years ago when she was treated for the flu. The doctor prescribed a strong antibiotic, and the noise started the same night and has not gone away.
When we spoke with doctors, they said this is part of the aging process and nothing can be done. An audiologist suggested putting the radio on between stations to generate “white noise.” It sure would be great if any of your readers had a cure.
A. Many things can cause tinnitus (ringing or buzzing in the ears). Exposure to loud noise can damage the tiny hair cells inside the ear and trigger tinnitus. Various medical conditions like high blood pressure and infection also can cause it. Dozens of medications, including aspirin and certain antibiotics, also can lead to this problem.
There is no magic bullet to cure ringing in the ears. Some folks benefit from white noise, while others find it annoying. There are “retraining” programs that help some people cope with tinnitus.
Although the Food and Drug Administration has not approved any medications to treat tinnitus, a small study suggested that misoprostol (Cytotec), a drug used to protect the digestive tract from ulcers, reduced symptoms (Otolaryngology – Head and Neck Surgery, May 2004).
Q. My husband took Lipitor and had a bad reaction with muscle weakness. Now my doctor is recommending that I take it, but I am reluctant. My total cholesterol is 284. My LDL is 156, but my HDL is 114. Doesn’t that count for something?
A. Your good HDL cholesterol is extremely high, which is great for your heart. The ratio of total cholesterol to HDL cholesterol is an important measure of heart risk. Your ratio is 2.5, which is excellent.
Your bad LDL also is high, but you might be able to get it down with natural approaches such as the soluble fiber psyllium, walnuts or fish oil. We offer details on these and other natural approaches as well as medications besides Lipitor in the Guide to Heart Health we are sending you. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.